Ice Storm, Garrett
- When
- December 11, 4:00 PM EST to 9:00 PM EST
- Where
- Garrett forecast zone
- Reported by
- EMERGENCY MANAGER
Freezing rain and sleet began about 9 AM. The ice glaze reached a quarter of an inch thick by 4 PM.
1 ice storm, as filed by the National Weather Service.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 11, 2:50 PM EST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
250 PM EST WED DEC 11 2002
EXPECT THE REMAINING FREEZING RAIN TO DIMINISH TO FREEZING DRIZZLE
AND FLURRIES TONIGHT OVER THE HEAD OF THE OHIO...AS THE UPPER LOW
MOVES EAST AND AWAY FROM THE AREA. CONSEQUENTLY EXTENDED WINTER
WEATHER ADVISORIES IN PREVIOUSLY WARNED COUNTIES.
GFS AND ETA SHOWS NEXT PRECIPITATION OPPORTUNITY TO BE LATE FRIDAY
INTO SUNDAY...AS ANOTHER LOW PRESSURE SYSTEM PASSES JUST SOUTH OF
THE REGION FRIDAY NIGHT...FOLLOWED BY A SECONDARY COLD FRONT, FROM
THE GREAT LAKES, LATE SUNDAY. MODEL SOUNDINGS SUGGEST THE INITIAL
PRECIPITATION CAN BE RAIN...BUT AFTER THAT MAINLY SNOW.
THE GFS THEN AGAIN SHOWS A WARM UP NEXT WEEK...AS THE NEXT LOW
PRESSURE SYSTEM, FROM THE PLAINS, SLOWLY MOVES EAST, AND LOWLEVEL
WINDS INCREASE FROM THE SOUTH. THE INITIAL RAIN SHOWERS CAN START
THURSDAY.
.PBZ...
MD...WINTER WEATHER ADVISORY EARLY TONIGHT FOR
ZONE MDZ001.
OH...WINTER WEATHER ADVISORY EARLY TONIGHT FOR
ZONES OHZ040>041-050.
PA...WINTER WEATHER ADVISORY EARLY TONIGHT FOR
ZONES PAZ007>009-013>016-020>023-029>030-032.
WV...WINTER WEATHER ADVISORY EARLY TONIGHT FOR
ZONES WVZ001>002-023-041.MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-111130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 450 AM EST WED DEC 11 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE... A WINTER STORM WARNING IS IN EFFECT FOR MUCH OF WESTERN PENNSYLVANIA...THE NORTHERN PART OF THE NORTHERN PANHANDLE OF WEST VIRGINIA...PRESTON AND TUCKER COUNTIES IN WEST VIRGINIA...AND GARRETT COUNTY IN MARYLAND...FOR A QUARTER INCH OR MORE OF ICE ACCUMULATION THROUGH THIS AFTERNOON. A WINTER WEATHER ADVISORY IS IN EFFECT FOR PARTS OF EAST CENTRAL OHIO AND THE SOUTHERN HALF OF THE WEST VIRGINIA PANHANDLE AND PARTS OF NORTHERN WEST VIRGINIA INTO EARLY AFTERNOON. THESE AREAS SHOULD RECEIVE LESSER AMOUNTS OF FREEZING RAIN. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. PLEASE CALL IN FREEZING RAIN AMOUNTS OF A TENTH OF AN INCH OR MORE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
OHZ040-041-PAZ007>009-013>016-022-023-111815- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1120 AM EST WED DEC 11 2002 ...HEAVY FREEZING RAIN AND SLEET OVER THE REGION... PITTSBURGH NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THAT THE HEAVIEST AREA OF FREEZING RAIN IS MOVING NORTHWARD THROUGH THE REGION. HEAVY SLEET AND SOME SNOW IS MIXING WITH THIS HEAVY FREEZING RAIN. THIS HEAVY BAND EXTENDS FROM OVER CARROLL COUNTY OHIO, THROUGH MERCER, AND FRANKLIN, TO NEAR DUBOIS PENNSYLVANIA. POCKETS OF HEAVY FREEZING RAIN ARE ALSO LOCATED TO THE SOUTH OF THIS BAND. ALSO SOME BREAKS IN THE PRECIPITATION WILL OCCUR. THE PRECIPITATION IS MOVING TOWARD THE NORTH AT 30 MILES AN HOUR. TEMPERATURES REMAIN BETWEEN 30 AND 32 DEGREES. ROADS AND SIDEWALKS WILL BE ICE COVERED AND HAZARDOUS. ICE WILL ACCUMULATE ON TREES AND POWER LINES, POSSIBLY CAUSING POWER OUTAGES. A WINTER STORM WARNING IS IN EFFECT. TRAVEL IS DISCOURAGED. WE RECOMMEND THAT YOU STAY INDOORS UNTIL CONDITIONS IMPROVE LATER THIS AFTERNOON. THE FREEZING RAIN SHOULD TAPER TO LIGHT RAIN OR FREEZING RAIN BY LATER THIS AFTERNOON. TEMPERATURES SHOULD RISE INTO THE 32 TO 34 DEGREE RANGE.
OHZ050-PAZ020-021-029-030-032-WVZ001-002-111830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1131 AM EST WED DEC 11 2002 ...PATCHY FREEZING RAIN STILL OVER THE REGION... PITTSBURGH NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED PATCHY FREEZING RAIN ACROSS SOUTHWEST PENNSYLVANIA AND EASTERN OHIO, MOVING NORTHWARD THROUGH THE REGION. SOME PLAIN RAIN IS MIXING IN. TEMPERATURES REMAIN BETWEEN 31 AND 33 DEGREES. UNTREATED ROADS AND SIDEWALKS WILL BE ICE COVERED AND HAZARDOUS. ICE WILL ACCUMULATE ON TREES AND POWER LINES, POSSIBLY CAUSING POWER OUTAGES. A WINTER STORM WARNING IS IN EFFECT. TRAVEL IS DISCOURAGED. WE RECOMMEND THAT YOU STAY INDOORS UNTIL CONDITIONS IMPROVE LATER THIS AFTERNOON. THE FREEZING RAIN SHOULD CONTINUE TO TAPER TO LIGHT RAIN OR FREEZING RAIN THIS AFTERNOON. TEMPERATURES SHOULD RISE INTO THE 33 TO 36 DEGREE RANGE.
OHZ039-048-049-057>059-068-069-PAZ031-WVZ003-004-012-021-022-111830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1135 AM EST WED DEC 11 2002 ...PATCHY FREEZING RAIN STILL OVER THE REGION... PITTSBURGH NATIONAL WEATHER SERVICE DOPPLER RADAR STILL PATCHY FREEZING RAIN AND JUST PLAIN RAIN ACROSS SOUTHWEST PENNSYLVANIA AND EASTERN OHIO, MOVING NORTHWARD THROUGH THE REGION. TEMPERATURES REMAIN BETWEEN 31 AND 34 DEGREES. UNTREATED ROADS AND SIDEWALKS MAY STILL BE ICE COVERED AND HAZARDOUS. A WINTER WEATHER ADVISORY IS IN EFFECT. IF YOU PLAN TO TRAVEL, USE CAUTION. THE FREEZING RAIN SHOULD CHANGE TO ALL RAIN THIS AFTERNOON. TEMPERATURES SHOULD RISE INTO THE MID TO UPPER 30S.
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-112000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 149 PM EST WED DEC 11 2002 ...PATCHY FREEZING RAIN AND SNOW STILL OVER THE REGION... PITTSBURGH NATIONAL WEATHER SERVICE DOPPLER RADAR STILL PATCHY FREEZING RAIN AND JUST PLAIN RAIN ACROSS SOUTHWEST PENNSYLVANIA. EASTERN OHIO IS RECEIVING SOME LIGHT SNOW, MOVING NORTHWARD THROUGH THE REGION. SNOW ACCUMULATIONS IN OHIO WILL BE LESS THAN AN INCH. TEMPERATURES REMAIN BETWEEN 31 AND 34 DEGREES. UNTREATED ROADS AND SIDEWALKS MAY STILL BE ICE COVERED AND HAZARDOUS. A WINTER WEATHER ADVISORY IS IN EFFECT. IF YOU PLAN TO TRAVEL, USE CAUTION.
1 ice storm. Local standard time, as filed.
Freezing rain and sleet began about 9 AM. The ice glaze reached a quarter of an inch thick by 4 PM.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2002Every state in 2002This day in weather historyWarnings in Maryland, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326015.